The Annals of Probability

Poisson approximations on the free Wigner chaos

Ivan Nourdin and Giovanni Peccati

Full-text: Open access

Abstract

We prove that an adequately rescaled sequence $\{F_{n}\}$ of self-adjoint operators, living inside a fixed free Wigner chaos of even order, converges in distribution to a centered free Poisson random variable with rate $\lambda>0$ if and only if $\varphi(F_{n}^{4})-2\varphi(F_{n}^{3})\rightarrow2\lambda^{2}-\lambda$ (where $\varphi$ is the relevant tracial state). This extends to a free setting some recent limit theorems by Nourdin and Peccati [Ann. Probab. 37 (2009) 1412–1426] and provides a noncentral counterpart to a result by Kemp et al. [Ann. Probab. 40 (2012) 1577–1635]. As a by-product of our findings, we show that Wigner chaoses of order strictly greater than 2 do not contain nonzero free Poisson random variables. Our techniques involve the so-called “Riordan numbers,” counting noncrossing partitions without singletons.

Article information

Source
Ann. Probab., Volume 41, Number 4 (2013), 2709-2723.

Dates
First available in Project Euclid: 3 July 2013

Permanent link to this document
https://projecteuclid.org/euclid.aop/1372859764

Digital Object Identifier
doi:10.1214/12-AOP815

Mathematical Reviews number (MathSciNet)
MR3112929

Zentralblatt MATH identifier
1281.46057

Subjects
Primary: 46L54: Free probability and free operator algebras 60H05: Stochastic integrals 60H07: Stochastic calculus of variations and the Malliavin calculus 60H30: Applications of stochastic analysis (to PDE, etc.)

Keywords
Catalan numbers contractions free Brownian motion free cumulants free Poisson distribution free probability Marchenko–Pastur noncentral limit theorems noncrossing partitions Riordan numbers semicircular distribution Wigner chaos

Citation

Nourdin, Ivan; Peccati, Giovanni. Poisson approximations on the free Wigner chaos. Ann. Probab. 41 (2013), no. 4, 2709--2723. doi:10.1214/12-AOP815. https://projecteuclid.org/euclid.aop/1372859764


Export citation

References

  • [1] Bai, Z. and Silverstein, J. W. (2010). Spectral Analysis of Large Dimensional Random Matrices, 2nd ed. Springer, New York.
  • [2] Bernhart, F. R. (1999). Catalan, Motzkin, and Riordan numbers. Discrete Math. 204 73–112.
  • [3] Biane, P. and Speicher, R. (1998). Stochastic calculus with respect to free Brownian motion and analysis on Wigner space. Probab. Theory Related Fields 112 373–409.
  • [4] Deya, A., Noreddine, S. and Nourdin, I. (2013). Fourth moment theorem and $q$-Brownian chaos. Comm. Math. Phys. To appear.
  • [5] Deya, A. and Nourdin, I. (2012). Convergence of Wigner integrals to the tetilla law. ALEA Lat. Am. J. Probab. Math. Stat. 9 101–127.
  • [6] Hiai, F. and Petz, D. (2000). The Semicircle Law, Free Random Variables and Entropy. Mathematical Surveys and Monographs 77. Amer. Math. Soc., Providence, RI.
  • [7] Kemp, T., Nourdin, I., Peccati, G. and Speicher, R. (2012). Wigner chaos and the fourth moment. Ann. Probab. 40 1577–1635.
  • [8] Nica, A. and Speicher, R. (2006). Lectures on the Combinatorics of Free Probability. London Mathematical Society Lecture Note Series 335. Cambridge Univ. Press, Cambridge.
  • [9] Nourdin, I. (2012). A webpage on Stein’s method, Malliavin calculus and related topics. Available at http://www.iecn.u-nancy.fr/~nourdin/steinmalliavin.htm.
  • [10] Nourdin, I. (2011). Yet another proof of the Nualart–Peccati criterion. Electron. Commun. Probab. 16 467–481.
  • [11] Nourdin, I. and Peccati, G. (2009). Noncentral convergence of multiple integrals. Ann. Probab. 37 1412–1426.
  • [12] Nourdin, I. and Peccati, G. (2009). Stein’s method on Wiener chaos. Probab. Theory Related Fields 145 75–118.
  • [13] Nourdin, I. and Peccati, G. (2010). Stein’s method meets Malliavin calculus: A short survey with new estimates. In Recent Development in Stochastic Dynamics and Stochastic Analysis. Interdiscip. Math. Sci. 8 207–236. World Sci. Publ., Hackensack, NJ.
  • [14] Nourdin, I. and Peccati, G. (2012). Normal Approximations with Malliavin Calculus: From Stein’s Method to Universality. Cambridge Tracts in Mathematics 192. Cambridge Univ. Press, Cambridge.
  • [15] Nualart, D. and Peccati, G. (2005). Central limit theorems for sequences of multiple stochastic integrals. Ann. Probab. 33 177–193.
  • [16] Peccati, G. and Taqqu, M. S. (2011). Wiener Chaos: Moments, Cumulants and Diagrams: A Survey With Computer Implementation. Bocconi & Springer Series 1. Springer, Milan.